Alert archive / Nevada / Wind Advisories in 2019
Wind Advisory 1, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 16, 2019, 3:01 PM PST for Lyon County, Mineral County, Nevada. It took effect at Jan 16, 2019, 10:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2019, 3:01 PM PST (23:01 UTC)
- In effect from
- Jan 16, 2019, 10:00 PM PST
- Expired
- Jan 17, 2019, 7:00 PM PST
- In force
- 21 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 676 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451 WWUS75 KREV 162301 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 301 PM PST Wed Jan 16 2019 NVZ001-180000- /O.NEW.KREV.WI.Y.0001.190117T0600Z-190118T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, and Smith Valley 301 PM PST Wed Jan 16 2019 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST THURSDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 10 PM this evening to 7 PM PST Thursday. * Timing: Winds increase this evening becoming gusty overnight. Strongest winds will occur this evening and again early Thursday afternoon. * Winds: Southwest 20-25 mph with gusts 45-55 mph overnight becoming westerly at 15-25 mph with gusts 40-50 mph. Wind prone locations, like the Highway 95 corridor near Hawthorne, could gust 60-75 mph. * Impacts: Hazardous travel is possible for high profile vehicles, especially near Hawthorne in the vicinity of Walker Lake along the Highway 95 corridor. Damage to trees and powerlines could also result in power interruption. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
2 follow-up statements
810 WWUS75 KREV 172248 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 248 PM PST Thu Jan 17 2019 NVZ001-180300- /O.CON.KREV.WI.Y.0001.000000T0000Z-190118T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, and Smith Valley 248 PM PST Thu Jan 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * Changes:...none. * Timing: Winds will be strongest late this afternoon and diminish later this evening. * Winds: Westerly at 15-25 mph with gusts 40-50 mph. Wind prone locations, like the Highway 95 corridor near Hawthorne, could gust 60 mph. * Impacts: Hazardous travel is possible for high profile vehicles, especially near Hawthorne in the vicinity of Walker Lake along the Highway 95 corridor. Damage to trees and powerlines could also result in power interruption. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
452 WWUS75 KREV 180252 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 652 PM PST Thu Jan 17 2019 NVZ001-180400- /O.EXP.KREV.WI.Y.0001.000000T0000Z-190118T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, and Smith Valley 652 PM PST Thu Jan 17 2019 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... The Wind Advisory will expire at 7 PM PST this evening. Winds will continue to decrease through the evening, becoming light overnight. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 16, 4:03 AM PST, 10 hours 58 minutes earlier.
Area forecast discussion, Jan 16, 4:03 AM PST, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Reno NV
403 AM PST Wed Jan 16 2019
.SYNOPSIS...
After a general lull into this afternoon, heavy snowfall with
significant impacts returns to the Sierra and northeast CA tonight
through Thursday evening. Blizzard conditions are forecast in the
Sierra above 7000 feet. Lower valley rain Wednesday into Thursday
could change to snow before ending Thursday night, with a light
accumulation possible near and above 5000 feet. A break in the
weather is expected Friday and Saturday before a much weaker
system moves in for Sunday.
&&
.SHORT TERM...
MAIN FORECAST CHANGES THROUGH THURSDAY:
* increased winds (gusts 50-65 mph) along Highway 95 near Walker
Lake tonight.
* Tried to fine-tune snow levels tonight into Thursday morning for
strong FROPA and possible NCFR development...this caused a
substantial increase in snowfall for Truckee and in the Lake
Tahoe Basin below 7000 feet.
SIERRA: There could be a short window for improved travel late
this morning into the early afternoon in the Sierra, especially
south of the Lake Tahoe area, as precipitation rates slack off.
However, the next system will follow with heavy snows over Sierra
passes by this evening. The biggest boom/bust scenario continues
to be for lower elevations in the Sierra around Truckee and Lake
Tahoe. Snow levels are still expected to rise above Tahoe area valley
floors this afternoon and evening; however, there is a large enough
chance that wet-bulbing and heavy precip rates will overcome warm
air advection by later in the evening. Indeed, simulated soundings
show this as a distinct possibility, especially if the HRRR comes
to fruition as that model is showing an NCFR moving into the
northern and central Sierra just after midnight tonight. As the
HRRR continues to show this and it is quite feasible, the forecast
around Tahoe was adjusted to show a change to all snow by 1 AM
Thursday. This has caused snowfall totals to almost double for
Truckee and in the Lake Tahoe Basin. Above 7000 feet, it's still
party time with 2.5 to 5 inches (heaviest crest) of liquid
bringing an anticipated 2 to 6 feet of snow. Avalanche danger
will be on the rise, and the Sierra Avalanche Center has issued an
Avalanche Watch for the Tahoe Basin.
WESTERN AND WEST_CENTRAL NEVADA: Wednesday/Thursday precipitation
is largely expected to fall as rain with snow levels falling to
5000-5500 feet by Thursday afternoon. Liquid amount of 0.5 to 1.5
inches can be expected with highest amounts west of Highway 395
in the foothills. Virginia City folks will likely see a mix of
rain and snow change over to all snow by sunrise Thursday with
significant accumulations (~6-10 inches, highest in the Highlands)
possible. Winds will be gusty at times, but should be strongest
just ahead of precipitation Thursday evening; Sierra Front gusts
of near 45 mph will be likely. Of note is Walker Lake/Hwy 95 wind
potential late tonight. The HRRR indicates gusts to at least 50
mph as the front approaches and the forecast has been beefed up with
the potential for gusts 50-65 mph there.
NORTHEAST CALIFORNIA: Expect travel impacts to get even more
significant tonight with the highest snow totals above 5000 feet
and west/southwest of Susanville. The main system tonight into
Thursday will bring heavier snow totals to Lassen/Plumas Counties
and travel is discouraged for routes west of Susanville as well
as north of Susanville along Highway 395. Susanville could see
some snow if colder scenarios verify, but only up to 4 inches from
tonight through early Friday morning is currently possible.
-Snyder/Boyd
.LONG TERM...Thursday night through next week...
Main changes were to decrease shower chances Thursday night in the
Sierra with a quicker movement of the storm east. The other was to
increase precip threat and winds for Sunday and Sunday night with
the next system.
GFS/NAM/EC and ensembles show the system moving through a bit faster
with more rapid stabilization. Therefore, started decreasing the
precip threat, especially after midnight Thursday night. Any
additional accumulations in the Sierra will be few inches, mainly
during the evening hours.
A bit of a break then with a dirty short wave ridge and abundant
cloud cover at least near the Oregon border. There could be some
light rain/snow there, and put in a slight chance to account for the
wetter GFS/NAM Friday night. Still believe it would be dry though.
Seasonable temperatures are expected Friday/Saturday ahead of the
next system.
Models changed again this morning with a bit more of a consolidated
system moving through before it splits. This is reflected overall in
the ensemble members too, but they do differ on placement. Will go
with the means bringing it through Sunday afternoon/evening for the
peak time of precip. Winds will be gusty Sunday afternoon as it
moves in as well. Amounts depend on the track as it will not have
nearly as much moisture to work with so we are going with a light to
low-end moderate amount. Snow levels will probably start somewhere
near 6000 feet before falling to the valley floors as the precip
ends.
A strong ridge is expected to build off the coast after that system
moves through with dry weather. Temperatures look to average near
normal. This pattern does leave us susceptible to backdoor cold
fronts, but the ridge just off the coast will likely keep any precip
from these well to the east. X
&&
.AVIATION...
Sierra: Occasional MVFR/IFR CIGS/VIS in the Sierra through 18Z this
morning with -SHSN. Local MVFR CIGS 18-23Z before the next storm
moves in, but winds will be increasing with LLWS expected. Expect
widespread IFR conditions in SNRA tonight with ridge gusts to 125
kts and strong mtn wave turbulence as well as LLWS. Blizzard
conditions are likely in elevations above 7500 feet, but are not
expected to impact the terminals (KMMH/KTVL/KTRK) at this time as it
will be a rain/snow mix there.
The main cold front moves through around 09Z (KTRK/KTVL) and 12Z
(KMMH) with snow levels falling to the tarmac. Another burst of snow
is expected during the day with IFR/LIFR conditions, but winds will
be lessening. Still some areas of LLWS and mtn wave turbulence.
Several inches of snow are expected on the runways. Improving
conditions after 00-03Z Friday.
Western Nevada: Local MVFR CIGS thru 16Z this morning as -SHSNRA
wanes. Winds increase during the day peaking around 21Z. Expect
areas of LLWS and strong mtn wave turbulence under VFR conditions
through 01Z. Then RA is expected to spread from north to south,
heaviest at KRTS/KRNO/KCXP/KMEV. MVFR CIGS/VIS likely with some
ponding possible on runways 05-12Z. A break is possible Thursday
morning before another burst of -RASN is expected 18-00Z Thursday.
Winds will continue to be an issue through at least 15Z Thursday
with LLWS and turbulence before becoming more localized during the
day Thursday. X
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until 4 AM PST Friday NVZ002.
Blizzard Warning from 7 PM this evening to 7 AM PST Thursday
above 7000 feet in NVZ002.
CA...Winter Weather Advisory until 4 PM PST this afternoon above 5000
feet in CAZ071.
Winter Storm Warning from 4 PM this afternoon to 4 AM PST Friday
CAZ071.
Winter Storm Warning until 4 AM PST Friday CAZ072-073.
Blizzard Warning from 10 PM this evening to 7 AM PST Thursday
above 7000 feet in CAZ073.
Blizzard Warning from 7 PM this evening to 7 AM PST Thursday
above 7000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Local storm report, Jan 16, 9:12 AM PST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
912 AM PST WED JAN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM SNOW 1 NE CARSON CITY 39.18N 119.75W
01/16/2019 M2.5 INCH CARSON CITY NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 2.5 INCHES
OF SNOWFALL WITH 0.36 INCHES OF LIQUID
EQUIVALENT IN THE LAST 24 HOURS.
0855 AM SNOW 3 NE SPANISH SPRINGS 39.65N 119.69W
01/16/2019 M3.0 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 3 INCHES OF
NEW SNOWFALL WITH 0.53 INCHES OF LIQUID
EQUIVALENT IN THE LAST 24 HOURS.
0851 AM HEAVY SNOW MINDEN 38.95N 119.78W
01/16/2019 M5.5 INCH DOUGLAS NV CO-OP OBSERVER
COOPERATIVE WEATHER OBSERVER REPORTED 5.5
INCHES OF NEW SNOWFALL WITH 0.54 INCHES OF
LIQUID EQUIVALENT IN THE LAST 24 HOURS.
0849 AM HEAVY SNOW TAHOE CITY 39.17N 120.14W
01/16/2019 M11.5 INCH PLACER CA CO-OP OBSERVER
COOPERATIVE WEATHER OBSERVER REPORTED 11.5
INCHES OF NEW SNOWFALL WITH 1.55 INCHES OF
LIQUID EQUIVALENT.
0848 AM SNOW 1 SW TOMS PLACE 37.55N 118.71W
01/16/2019 M3.0 INCH MONO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 3 INCHES OF
NEW SNOWFALL WITH 0.35 INCHES OF LIQUID
EQUIVALENT REPORTED.
0840 AM HEAVY SNOW 5 WNW SUSANVILLE 40.43N 120.75W
01/16/2019 M14.0 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 14 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS.
0835 AM HEAVY SNOW 1 NNW HOMEWOOD 39.09N 120.16W
01/16/2019 M24.0 INCH PLACER CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 24 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS AT 6350
FEET.
0826 AM SNOW 1 NE INCLINE VILLAGE 39.26N 119.94W
01/16/2019 M11.0 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 11 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS.
0800 AM SNOW 1 NNE SPANISH SPRINGS 39.64N 119.71W
01/16/2019 M1.0 INCH WASHOE NV CO-OP OBSERVER
CO-OP OBSERVER STATION SPSN2, SPANISH
SPRINGS.
0800 AM SNOW 3 ENE HOLBROOK JUNCTION 38.74N 119.49W
01/16/2019 M0.9 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-20, 3 E HOLBROOK
JUNCTION.
0750 AM SNOW 1 ESE SIX MILE CANYON 39.30N 119.54W
01/16/2019 M1.0 INCH LYON NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.0 INCH OF
NEW SNOWFALL IN THE LAST 24 HOURS.
0748 AM SNOW 2 NW MEYERS 38.88N 120.03W
01/16/2019 M10.0 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 10 INCHES
OF NEW SNOWFALL WITH 0.95 INCHES OF LIQUID
EQUIVALENT REPORTED.
0745 AM HEAVY SNOW 1 NE MOUNT ROSE SUMMIT 39.32N 119.89W
01/16/2019 M19.0 INCH WASHOE NV PUBLIC
MT. ROSE REPORTED 19 INCHES OF NEW SNOWFALL
IN THE LAST 24 HOURS.
0745 AM SNOW 1 WSW ALPINE MEADOWS 39.16N 120.24W
01/16/2019 M3.9 INCH PLACER CA MESONET
MESONET STATION RHBAM, 1 WSW ALPINE MEADOWS.
0743 AM HEAVY SNOW 1 SSW NORTHSTAR 39.26N 120.13W
01/16/2019 M23.0 INCH PLACER CA PUBLIC
NORTHSTAR REPORTED 23 INCHES OF NEW SNOWFALL
IN THE LAST 24 HOURS.
0741 AM HEAVY SNOW 1 WSW SQUAW VALLEY 39.19N 120.24W
01/16/2019 M29.0 INCH PLACER CA PUBLIC
SQUAW VALLEY REPORTED 29 INCHES OF NEW
SNOWFALL IN THE LAST 24 HOURS.
0740 AM SNOW 2 SSE DOG VALLEY 39.52N 120.03W
01/16/2019 M7.0 INCH SIERRA CA CO-OP OBSERVER
CO-OP OBSERVER STATION VERC1, VERDI 2W.
0739 AM HEAVY SNOW HOMEWOOD 39.09N 120.16W
01/16/2019 M24.0 INCH PLACER CA PUBLIC
HOMEWOOD MOUNTAIN RESORT REPORTED 24 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS.
0738 AM HEAVY SNOW 3 E INCLINE VILLAGE 39.25N 119.92W
01/16/2019 M12.0 INCH WASHOE NV PUBLIC
DIAMOND PEAK REPORTED 12 INCHES OF NEW
SNOWFALL IN THE LAST 24 HOURS.
0737 AM SNOW 3 ESE SOUTH LAKE TAHOE 38.93N 119.93W
01/16/2019 M7.0 INCH EL DORADO CA PUBLIC
HEAVENLY LAKE TAHOE REPORTED 7 INCHES OF NEW
SNOWFALL IN THE LAST 24 HOURS.
0735 AM HEAVY SNOW 1 SSW JUNE LAKE 37.76N 119.09W
01/16/2019 M24.0 INCH MONO CA PUBLIC
JUNE MOUNTAIN REPORTED 24 INCHES OF NEW
SNOWFALL IN THE LAST 24 HOURS.
0731 AM HEAVY SNOW 3 WSW GARDNERVILLE RANC 38.87N 119.80W
01/16/2019 M8.0 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 8.0 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS.
0729 AM HEAVY SNOW 1 SSW MAMMOTH MOUNTAIN 37.65N 119.04W
01/16/2019 M18.0 INCH MONO CA PUBLIC
MAMMOTH MOUNTAIN REPORTED 18 INCHES OF NEW
SNOWFALL IN THE LAST 24 HOURS.
0727 AM HEAVY SNOW 3 SSE SPANISH SPRINGS 39.59N 119.70W
01/16/2019 M4.0 INCH WASHOE NV NWS EMPLOYEE
NWS EMPLOYEE REPORTED 4.0 INCHES OF NEW
SNOWFALL WITH 0.50 INCHES OF LIQUID
EQUIVALENT IN THE LAST 24 HOURS.
0725 AM HEAVY SNOW 1 NNW INCLINE VILLAGE 39.27N 119.97W
01/16/2019 M16.0 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 16 INCHES
OF NEW SNOWFALL IN THE LAST 24 HOURS.
0700 AM SNOW 3 WSW CONWAY SUMMIT 38.07N 119.23W
01/16/2019 M4.0 INCH MONO CA MESONET
MESONET STATION VGAC1, 3 WSW CONWAY SUMMIT.
0700 AM SNOW TAHOMA 39.06N 120.13W
01/16/2019 M17.5 INCH EL DORADO CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAAC1, TAHOMA, CA.
0700 AM SNOW 1 SW SIERRAVILLE 39.58N 120.38W
01/16/2019 M12.0 INCH SIERRA CA COCORAHS
COCORAHS STATION CA-SI-2, 1 SW SIERRAVILLE.
0700 AM SNOW 3 SSW SUSANVILLE 40.37N 120.67W
01/16/2019 M7.8 INCH LASSEN CA COCORAHS
COCORAHS STATION CA-LS-1, 3 SSW SUSANVILLE.
0700 AM SNOW 5 SE TOMS PLACE 37.51N 118.64W
01/16/2019 M2.0 INCH MONO CA COCORAHS
COCORAHS STATION CA-MN-4, 4 SE TOMS PLACE.
0700 AM SNOW 2 S CARSON CITY 39.15N 119.77W
01/16/2019 M2.0 INCH CARSON CITY NV CO-OP OBSERVER
CO-OP OBSERVER STATION CRCN2, CARSON CITY.
0700 AM SNOW 2 SSE JOHNSON LANE 39.02N 119.71W
01/16/2019 M3.0 INCH DOUGLAS NV CO-OP OBSERVER
CO-OP OBSERVER STATION MJLN2, JOHNSON LANE.
0700 AM SNOW 1 SW MEEKS BAY 39.00N 120.13W
01/16/2019 M14.0 INCH EL DORADO CA MESONET
MESONET STATION RUBC1, MEEKS BAY.
0610 AM HEAVY SNOW 1 WSW SQUAW VALLEY 39.19N 120.24W
01/16/2019 E29.0 INCH PLACER CA PUBLIC
IN LAST 24 HOURS AT 8000 FEET, 22 INCHES AT
6200 FEET.
0600 AM SNOW 1 NNE INDEPENDENCE LAKE 39.45N 120.29W
01/16/2019 M20.0 INCH SIERRA CA MESONET
MESONET STATION ICPC1, INDEPENDENCE LAKE.
0535 AM SNOW 3 NNW NORTHSTAR 39.32N 120.14W
01/16/2019 M20.0 INCH NEVADA CA AWOS
AWOS STATION TRK, TRUCKEE AIRPORT.
0200 AM SNOW 3 WNW GROVER HOT SPRING 38.72N 119.89W
01/16/2019 M13.0 INCH ALPINE CA MESONET
MESONET STATION BSKC1, 3 WNW GROVER HOT
SPRINGS.
0200 AM SNOW 2 SSE EAGLE LAKE 40.62N 120.72W
01/16/2019 M2.0 INCH LASSEN CA MESONET
MESONET STATION EALC1, 2 SSE EAGLE LAKE.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.